I have recently travelled to Thailand and was prescribed valium to relieve some of the anxiety caused by the plane trip. I had never used valium in the past, so naturally I was surprised by how much it actually relieved my anxiety ( I am a socially anxious person by nature, but have never consulted a doctor). I loved how valium took this anxiety away and enabled me to be myself without really caring what anybody thought and, as diazepam can be easily bought in thailand without a prescription, I decided to start taking it. I spent a month in Thailand, taking around 10-20 mg of valium a day and have recently returned (around a week ago), but have decided (after some thorough research into diazepam) that this is a drug that I really don't want in my life.
I am currently In my last year of study at university and on holidays at the moment, but the semester resumes in a couple of days and I feel like I won't be able to attend my lectures due to the effects from the withdrawal from this drug. I feel like I'm only half there, if that makes any sense. Everything is really slow and I don't feel like I can look people in the eye when I'm talking to them. Reading is difficult and noises just don't sound right. I have never felt so overwhelmed by anxiety in my life, and have hardly slept at all the past week (when I do I have the most intense and terrifying dreams and wake up with my bed soaked with sweat). I really just want this to go away, and am basically looking for some reassurance that what I'm feeling is normal. It's quite ironic really... I'm studying social work and right now I feel like I need one.
I know that it varies from person to person, however I would like to get a few opinions on how long I will feel like this for? I really just want to be back to my normal self and be able to function on a normal level. At the moment it feels like I'm operating everyday with a mild concussion. Any opinions on the matter would be greatly appreciated. I'm a new member and new to forums, so take it easy on me please.
Hi and welcome .I really have no experience with addiction to valium. I have taken them but never frequently enough to get addicted. Hopefully someone with valium experience will come on and give you an answer.
How long have you been off of them ? It should slowly get better.
Thanks for replying to my post ricart70. I was planning to taper, but have decided to go cold turkey as I have only been using for just over a month, but at relatively high doses. I took my last 10mg valium 2 nights ago, but am really struggling at the moment.
i don't have experience with valium wds but as you said that you were experiencing anxiety prior .... may i ask if you are working on your anxiety without meds? working on it is the only way i can control mine without meds.. breathing, relaxing, working on my negative thinking, meditation, long walks, exercising, therapy CBT .... Good luck
I am a very outgoing person, and don't feel anxious everyday. I have never taken meds for my anxiety... and it's not something that I really struggle with, I just loved the way that valium took it all away, and didn't really weigh up the consequences. I'm a very active person as it is, so i think that I will just stick to exercising. Do you find meditation helps with anxiety? It's one thing I have never really thought of trying.
I took 20mg's pretty much every day, to be honest. There were also some days were I exceeded 20mg. I live in Australia and valium is very controlled. As I am only 21, I feel like if I go to my doctor and ask to taper off valium, he would just write me off as a 'junkie'.
welcome and congrats on taking care of business early...you are still young and don't want to start this type of medication unless it is absolutely necessary....maybe a doctor would be a good idea, you really need to taper benzos from what i've learned on here....i've don't have experience with them but I did have anxiety for few weeks after i came off pain pills.
Keep posting for support and let us know how you are doing. Good luck with it all hon.
The good news is you have not been on them very long and your dose is not crazy high. As said above a taper is always the best option with a benzo. I will say even with a taper you will feel a bit seasick,dizzy and an overall anxious feeling that can last a week. Be sure to drink alot of fluid to flush your system. It sounds like you exercise which will be your lifesaver to deal with rebound anxiety. Stay as busy and distracted with music etc to busy your mind. You will be fine. Time is what you need right now. Don't hesitate to go to a Dr. for help if your feeling overwhelmed. They have heard it all before and you don't have to be an addict to have become dependent. Good luck.
Cold turkey with benzos is a BAAAD idea. There are real risks involved with that. Also, sometimes, with benzos, if a person has stopped taking them abruptly, they can experience a protracted withdrawal syndrome, which is basically a long drawn out state of w/d. One must be SO careful coming off benzos, and ensure it is done the right way.
I would STRONGLY recommend getting a doc on board to help you asap. Sometimes, it's advised to restart on a lower dose, then be tapered (under the guidance of a doctor) down. That may help with the w/ds significantly.
Definitely get to a doctor rather than continuing to try to do this yourself.
I think I will have to taper. I really need to be at full mental capacity for my study and I feel like I'm walking around in a dream state and I have only been off them for two days. I cannot imagine how hard it would be to kick this habit, had I been ignorant and stayed on valium for a longer period of time. Thanks for your reply!
My doctor didn't think that re-instating would be a good idea. I have been off diazepam for around 4-6 days (can't remember now) and am thinking that I may have to get a second opinion. Is 4-6 days off diazepam too long of a period to consider re-insating?
I feel really hazy, and I'm finding it difficult to read. When writing I'm finding it hard to choose the write words for what it is that I want to say (sort of like really bad writers block). I have always been a confident driver, but at the moment I feel as though it's difficult to drive; it's like my vision has been narrowed and my peripheral vision just isn't there. Overall, I feel like I'm only half of my normal self.
Hey Lowkey, So glad you went to a Dr. for a check up. This is only my experience, but I agree with your Dr. I think your well on your way to getting back to normal. I felt like I was having a mild anxiety attack with bouts of dizziness and a rumbling tummy for a solid week when I stopped. Then just like that it settled. If you still feel unbalanced after a few more days go back to the dr. Are you eating and drinking lots of fluids? Are you taking any other drugs rx'ed or other? I'd leave the driving to someone else till you feel normal. Keep us updated ok?
It has been just over a week off diazepam now and to tell you the truth, I think I'm starting to come good! I feel like my vision is settling and the anxiety is not even close to previous levels, although still slightly present. I haven't been taking any drugs (prescription or illegal) although I have just started taking St johns wart and Rhodiola Rosea root extract (which is unbelievable at relieving anxiety and promoting relaxation). Thanks for all your support and I will be sure to keep in touch :)
I totally agree with you. The effects that I experienced were obviously due to short term use however, I couldn't believe how severe they felt for me. I'm quite glad I've had this experience as I will use it in the future to inform my practice. I don't think anyone really understands how awful it is until they have experienced it. I couldn't imagine how difficult it would be for long term uses who are trying to get this drug out of their lives. Today was my first day back at Uni and I seemed to cope fine. Thanks to everyone for their support; the help and reassurance that is provided through this site is priceless.
I do realise that nursegirl and would never recommend any future clients to quit benzodiazepines cold turkey. I was lucky enough to be able to CT and manage my withdrawals with the help from my doctor, but would never recommend this to anybody. My advice iwould be to follow your doctors advice, if tapering then taper slowly and listen to your body.
Thanks for your reply and good luck with your future endeavours :)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.